Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 138, NWS Midland/Odessa, TX

October 13, 2005Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2005, 3:26 AM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2005, 3:26 AM CDT (08:26 UTC)
Expired
Oct 13, 2005, 6:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 130826
FFWMAF
TXC389-131115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 615 AM CDT

* AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE 
  THUNDERSTORMS EXTENDED FROM JUST SOUTH OF ORLA...TO NEAR 
  PECOS...TO TOYAH...TO NEAR BALMORHEA...MOVING NORTHEAST AT 25
  MPH. RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS
  FALLEN ACROSS WESTERN PORTIONS OF REEVES COUNTY. ADDITIONAL
  HEAVY RAINFALL WILL INCREASE THE POTENTIAL FOR FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  TOYAH...
  PECOS...
  VERHALEN...
  SARAGOSA...
  BALMORHEA...

INTERSTATES 10 AND 20...STATE HIGHWAY 17...AND FARM ROAD 2903 WILL
ALSO BE IMPACTED.

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODING.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN MIDLAND AT 1 800 597 3220.

LAT...LON 3112 10408 3077 10357 3110 10332 3155 10352
      3168 10379 3153 10405

$$
1 follow-up statement
000 
WGUS74 KMAF 131007
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 AM CDT THU OCT 13 2005

TXC389-131115-
REEVES-
506 AM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
REEVES COUNTY...

AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT NUMEROUS SHOWERS AND THUNDERSTORMS MOVING NORTHEAST AT 25 MPH 
ACROSS REEVES COUNTY. RADAR ESTIMATES THAT RAINFALL TOTALS NEAR 1 
INCH WERE COMMON ACROSS THE COUNTY...WITH ISOLATED TOTALS NEAR 3 
INCHES ALONG INTERSTATE 20 NEAR THE COMMUNITY OF TOYAH. ADDITIONAL 
HEAVY RAINFALL WILL AGGRAVATE THE FLASH FLOOD THREAT.

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW 
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE 
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3112 10408 3077 10357 3110 10332 3155 10352
      3168 10379 3153 10405

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:15 AM CDT, 11 minutes earlier.

Area forecast discussion, Oct 13, 3:15 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 AM CDT THU OCT 13 2005

WITH STRONG TO SEVERE STORMS CURRENTLY MOVING UP ACROSS THE RIO
GRANDE AND INTO AREA WILL HAVE TO KEEP DISCUSSION SHORT.  EXPECT
THUNDERSTORMS TO MOVE/EXPAND UP ACROSS THE TRANS PECOS AND PERMIAN
BASIN OVER THE NEXT FEW HOURS. HAVE HAD ONE SEVERE STORM BUT STILL
EXPECT FLASH FLOODING TO BE MAIN THREAT. CURRENTLY HAVE A FLASH
FLOOD WATCH IN EFFECT FOR MOST OF THE AREA... WILL EXPAND IT SOUTH
TO COVER PRESIDIO... BREWSTER... AND TERRELL COUNTIES... AND WEST
TO COVER CULBERSON AND THE GUADALUPE MOUNTAINS. EXPECT MOST OF THE
RAIN TO BE DURING THE DAY WITH DECREASING CHANCES TONIGHT. CURRENT
ZONES/GRIDS HAVE STORMY AND COOL DAY WELL COVERED SO NOT PLANNING
MANY CHANGES.

AS FAR AS REST OF FORECAST MODELS SEEM IN AGREEMENT WITH CUTTING OFF
THE UPPER LOW THAT IS CURRENTLY PRODUCING THE PRECIP AND HAVING IT
RETROGRADE AROUND THE ARIZONA AREA INTO THE WEEKEND AS A STRONGER
CLOSED LOW MOVES ONTO THE WEST COAST.  IN THE MEAN TIME AN UPPER
RIDGE BUILDS ACROSS THE CENTRAL PLAINS STATES WITH WARMING WEATHER
EXPECTED.  THIS SECOND LOW SLOWLY MEANDERS ACROSS THE SOUTHWEST U.S.
INTO NEXT WEEK NOT MOVING EAST OF THE FOUR CORNERS UNTIL WEDNESDAY
AND THEN LIFTING NORTH ACROSS THE PANHANDLE ON THURSDAY.

THURSDAYS RAIN WILL LINGER INTO FRIDAY WITH MODELS CONTINUING TO
DEVELOP PRECIP INTO THE AFTERNOON.  SOUTHWEST CWA LOOKS TO HAVE BEST
SHOT AT ADDITIONAL PRECIP BUT NOTHING AS WIDESPREAD OR HEAVY AS
TODAY. AS FAR AS TEMPS SHOULD HAVE A SLOW RECOVERY BEGINNING
FRIDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK AS UPPER RIDGE
DOMINATES THE CENTRAL PART OF THE COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  55  74  56 /  80  30  30  10
CARLSBAD NM                67  52  73  53 /  80  40  40  20
DRYDEN TX                  73  59  73  59 /  80  50  40  20
FORT STOCKTON TX           67  55  71  57 /  90  50  40  20
GUADALUPE PASS TX          61  48  67  53 /  80  40  40  20
HOBBS NM                   68  52  72  53 /  70  30  40  20
MARFA TX                   67  48  68  47 /  90  50  40  20
MIDLAND INTL AIRPORT TX    68  55  73  57 /  90  40  30  10
ODESSA TX                  67  55  73  56 / 100  40  30  10
WINK TX                    70  56  75  53 / 100  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS NP/LINCOLN NF/LNZ...GUADALUPE MOUNTAINS OF EDDY
     COUNTY...NORTHERN LEA COUNTY...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

72
Hazardous weather outlook, Oct 12, 3:27 PM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT WED OCT 12 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
327 PM CDT WED OCT 12 2005 /227 PM MDT WED OCT 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP GENERALLY ALONG AND WEST OF
THE PECOS RIVER TONIGHT...THEN BECOME MORE WIDESPREAD BY DAYBREAK
THURSDAY AS THEY MOVE INTO THE PERMIAN BASIN.  SOME OF THESE
STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT.

DUE TO RECENT RAINFALL OVER MUCH OF THE OUTLOOK AREA AND THE LACK
OF WARM TEMPERATURES...THE GROUND IS STILL VERY MOIST.  SINCE SOME
OF THE THUNDERSTORMS TONIGHT WILL PRODUCE HEAVY RAINFALL...THE
THREAT OF FLASH FLOODING WILL EXIST. LOCATIONS GENERALLY ALONG
AND NORTH OF A DAVIS MOUNTAINS AND FORT STOCKTON LINE WILL BE MOST
SUSCEPTIBLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING...
AND CONTINUE MUCH OF THE DAY OVER MOST LOCATIONS IN THE
OUTLOOK AREA.  ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...
THERE WILL STILL BE A THREAT OF LOCALLY HEAVY RAINFALL...AND FLASH
FLOODING.  THIS THREAT WILL LIKELY DIMINISH BY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT.  EMERGENCY
MANAGERS...SPOTTER GROUPS...LOCAL LAW ENFORCEMENT...AND OTHER
INTERESTED GROUPS...ESPECIALLY OVER THE TRANS PECOS...SOUTHEAST
NEW MEXICO...AND THE PERMIAN BASIN SHOULD KEEP ABREAST OF THE
LATEST WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:20 AM CDTSevere Thunderstorm WarningMAFPresidio55 min
Oct 13, 2:27 AM CDTFlash Flood WarningMAFJeff Davis, Presidio3 hr
Oct 13, 5:50 AM CDTFlash Flood WarningMAFEctor3 hr
Oct 13, 6:49 AM CDTFlash Flood WarningMAFMidland3 hr
Oct 13, 8:04 AM CDTFlash Flood WarningMAFReagan3 hr
Oct 13, 8:43 AM CDTFlash Flood WarningMAFEctor2 hr
Oct 13, 10:55 AM CDTFlash Flood WarningMAFReeves4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.